Iowa, 2002

Hail in Iowa, July 21, 2002

July 21, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:45 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT SUN JUL 21 2002

SHWRS AND TSTMS N/NW OF CDNT SHUD SPRD EWD AND CLR OUT OF NWRN PART
OF FCST AREA THIS EVE AND CNTRL PART BY MIDNGT. TSTMS WITH SVR
THREAT CLOSER TO FNT WILL AFFECT AREA THIS EVE WITH SOME CHC CONTG
CONVECTN SERN PART OF AREA MAINLY NWRN IA LATE TNGT. COOLR SRIER AIR
SHUD CONT TO FLOW IN AND MAKE FOR PTCLDY AND COOLER DAY MON...MSTLY
CLR MON NGT AND TUE WITH MILD TEMPS. WILL KEEP CHC TSTMS WED WITH
NEXT WV...BEGINNING WRN PART OF AREA TUE NGT. ANOTHER SHOT FRI WITH
REST OF EXTNDED DRY. TEMPS WILL BE A LTL WRMR THAN WE HAVE BEEN
CARRYING IN EXTNDED WITH WARMUPS WED FRI AND MORE ESPLY SUN. WE KNEW
MRF AND AVN HAD BEEN RUNNING CONSISTENTLY TOO COOL...LOOKS A LTL
BETTER TDA BUT STILL TOO COOL SOME DAYS. HEAT ADVSY ALLOWED TO DIE
WITH THIS FCST FOR PART OF NWRN IA.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jul 21, 6:24 PM CST, 1 minute before
IAZ001-012-020-031-MNZ080-081-098-NEZ013-014-SDZ067-070-071-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH NUMBER 517 CANCELLED FOR EXTREME
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND PARTS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA...

POTENTIALLY SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE IOWA
COUNTIES ADJOINING SOUTH DAKOTA...AND SOUTH OF MOST OF SOUTHWEST
MINNESOTA. SEVERE THUNDERSTORM WATCH NUMBER 517 HAS BEEN CANCELLED
FOR THESE AREAS.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 162 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
July 21, 6:25 PM CST
Where
Clay County, 4 mi SE of Webb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.917, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309515.